Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Goodland, KS

July 10, 2021Graham County, Norton County, Kansas

NWS Goodland, KS issued this special weather statement at Jul 10, 2021, 2:59 AM CDT for Graham County, Norton County, Kansas. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 10, 2021, 2:59 AM CDT (07:59 UTC)
Expired
Jul 10, 2021, 3:45 AM CDT
In force
46 min
Issued by
NWS Goodland, KS

Counties Graham County, KS, Norton County, KS

The radar

The Goodland radar (KGLD), 148 km from the middle of the area, began a volume at 08:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 3:16 AM CDTTSTM WND GST 591 E Hill City, KSASOS STATION KHLC HILL CITY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 8.0 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2021-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2169 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2021-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2169 J/kg
Mixed-layer CIN
-247 J/kg
Mixed-layer LCL
2362 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

609 
WWUS83 KGLD 100759
SPSGLD

Special Weather Statement
National Weather Service Goodland KS
259 AM CDT Sat Jul 10 2021
 
KSZ003-004-015-016-029-100845-
Norton KS-Gove KS-Sheridan KS-Decatur KS-Graham KS-
259 AM CDT Sat Jul 10 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTON...EASTERN SHERIDAN...
SOUTHEASTERN DECATUR...NORTHEASTERN GOVE AND GRAHAM COUNTIES UNTIL
345 AM CDT...

At 259 AM CDT, thunderstorm outflow was located along a line
extending from 6 miles northwest of Webster State Park to 8 miles
north of Park. Movement was southeast at 25 mph.

Wind gusts of 50 to 55 mph will be possible.

Locations impacted include...
Norton, Hill City, Quinter, Almena, Lenora, Morland and Bogue. 

This includes Interstate 70 in Kansas between mile markers 106 and
112.
 
LAT...LON 3913 10015 3877 10016 3969 10051 3998 9967
      3991 9963 3913 9961
TIME...MOT...LOC 0759Z 335DEG 24KT 3948 9953 3923 10031 

$$

JN

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this special weather statement went out at Jul 10, 1:01 AM CDT, 1 hour 58 minutes earlier.

Area forecast discussion, Jul 10, 1:01 AM CDT, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1201 AM MDT Sat Jul 10 2021

.UPDATE...
Issued at 1154 PM MDT Fri Jul 9 2021

The severe thunderstorm watch for the Tri-State area has been
canceled as the bulk of the severe weather has moved southeast out
of the Tri-State area. Chances for precipitation continue through
the remainder of the night particularly for the eastern part of
the Tri-State area with some new thunderstorms possible for
portions of Red Willow and Hitchcock counties beginning between
06Z-08Z. Any thunderstorms that should occur yield gusty winds in
those areas.

&&

.SHORT TERM...(This afternoon through Saturday Night)
Issued at 309 PM MDT Fri Jul 9 2021

This afternoon, temperatures will peak in the upper 90's and low
100's across the area this afternoon with mostly sunny skies. Most
of the area will see heat index values around 100 as dewpoints
across the western half drop down into the 50's and 40's. However,
the eastern half of the area (mainly from Trenton, NE to Leoti, KS
and east) has had more moist air advecting into the area from the
southeast. With this moisture advection, dewpoints have remained in
the mid to upper 60's with a few 70's. This has slightly hampered
temperatures from reaching the high that was originally forecasted,
but has led to heat index values already reaching 100 to 105 by the
early afternoon.

This evening, thunderstorms are expected to move into the northwest
portion of the area and then move southeast across the area. The
thunderstorms are expected to initially form in Southern Wyoming and
Northern Colorado before moving southeast along with a shortwave at
500mb. With decent SBCAPE and MLCAPE (>=2000 J/KG) ahead of the
storms and effective shear greater than 35 knots, the storms may
produce severe hail and wind gusts. Currently, the wind looks to be
the greater threat for most of the area given the potential linear
storm mode and CAPE values in excess of 2000 J/KG. However, the hail
can not be overlooked as a few storms may be capable of producing
hail around 2" in diameter. With all of this in mind, a severe
thunderstorm watch has been issued for counties along the Nebraska
border.

After midnight, the storms are expected to exit the region to the
south with maybe a few storms lingering in Southwest Nebraska and
West-Central Kansas. The severe threat is expected to be low at that
time though an isolated severe storm can not be ruled out.
Otherwise, a cold front is expected to move in from the north a few
hours after midnight. This front will help contribute to the chances
for the lingering storms. The front will also swing winds to more
out of the north and cool temperatures a bit which is why lows are
expected to be in the 60's.

Tomorrow, winds will be a bit stronger and out of the north with a
few gusts up to 35-40mph, especially in the morning hours. There
will still be a slight chance for a few storms in the aforementioned
area through the afternoon hours as a 500mb trough swings near the
area from the northeast. Otherwise, drier conditions across the area
with clearing skies and high temperatures only reaching the low to
mid 80's.

Tomorrow night, winds are expected to weaken and become more light
and variable through the night. Lows are forecasted to be in the
50's with mostly clear skies across the area.

.LONG TERM...(Saturday night through Friday)
Issued at 255 PM MDT Fri Jul 9 2021

For this long-term forecast period, the weather pattern will be in a
transitionary status. Initially, a large upper level low pressure
system will move slowly moving across the Midwestern US, and then
the high pressure ridge to the west will be strengthening.
Therefore, the Tri-State Region will initially be under north flow
with dry conditions forecast and slightly cooler than normal
temperatures.

The weather pattern next week begins to transition to one dominated
by another significant high pressure ridge across the western United
States. This will have an impact on our area, and the result will
come in the form of hot temperatures once again by mid-week. In
addition, the forecast area will transition to northwest flow, which
can be a favorable pattern for storms. There are chances for storms
in the forecast, but the important details remain relatively
uncertain, including exact timing, areas to be impacted, and how bad
the storms will be. Model guidance isn't in great agreement either,
which lowers confidence and what will happen precisely. Overall, you
can expect a return to hot weather and an increase in storm chances
by mid to late week, but how hot it will become or how bad and
widespread any storms will be remains the big question.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1130 PM MDT Fri Jul 9 2021

KGLD sees VFR conditions throughout the 06Z TAF period. Winds at
KGLD begin from the south around 12 kts before turning
northeasterly at 9 kts at 08Z. At 11Z, KGLD winds increase to
12G22 kts and turn northerly then increase to 19G28 kts by 14Z.
The northerly winds at KGLD then expect to slow to around 7 kts at
02Z.

KMCK also expects to see VFR conditions during the 06Z TAF period.
KMCK winds begin light and variable with a brief thunderstorm
possible between 07-08Z that will change winds to southeasterly at
15G25. At 09Z, winds at KMCK turn northerly around 15 kts before
increasing to 15G20 kts as vicinity thunderstorms start by 13Z. At
17Z, chances for thunderstorms look to end near KMCK with winds
turning north- northwesterly at 15G25 kts. By 02Z, KMCK winds
decrease to around 11 kts and turn northerly once again.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...076
SHORT TERM...KAK
LONG TERM...RRH
AVIATION...076
Hazardous weather outlook, Jul 10, 1:09 AM CDT, 1 hour 50 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1209 AM MDT Sat Jul 10 2021

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-110615-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
1209 AM MDT Sat Jul 10 2021 /109 AM CDT Sat Jul 10 2021/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TONIGHT...

Thunderstorms chances will continue through the night, mainly near
West-Central Kansas and Southwest Nebraska with the main hazard being
cloud to ground lightning and potentially strong wind gusts.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

There is a chance for thunderstorms Saturday morning. Primary hazard
at this time is cloud to ground lightning.

Another chance for thunderstorms looks to be Tuesday through
Thursday afternoon/evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected to be required.

In the hours before

Special weather statement, Jul 10, 2:21 AM CDT, 38 minutes before
Special Weather Statement
National Weather Service Goodland KS
221 AM CDT Sat Jul 10 2021

KSZ003-004-015-016-100800-
Norton KS-Sheridan KS-Decatur KS-Graham KS-
221 AM CDT Sat Jul 10 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTON...NORTHEASTERN SHERIDAN...
EASTERN DECATUR AND NORTHERN GRAHAM COUNTIES UNTIL 300 AM CDT...

At 221 AM CDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Wilsonville, or 11 miles northwest of Norton, moving
southeast at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Norton, Oberlin, Almena, Lenora, Morland, Norcatur and Jennings.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3932 10020 3981 10055 4000 10023 4000 9963
      3957 9963 3957 9960 3948 9960
TIME...MOT...LOC 0721Z 328DEG 22KT 3997 10003

JN
Local storm report, Jul 10, 2:36 AM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
136 AM MDT SAT JUL 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 AM     TSTM WND GST     1 N NORTON              39.85N 99.89W
07/10/2021  M67 MPH          NORTON             KS   AWOS

&&

JN
Special weather statement, Jul 10, 2:47 AM CDT, 12 minutes before
Special Weather Statement
National Weather Service Goodland KS
147 AM MDT Sat Jul 10 2021

COZ091-092-KSZ013>015-027>029-100830-
Kit Carson County CO-Cheyenne County CO-Gove KS-Sheridan KS-
Wallace KS-Thomas KS-Logan KS-Sherman KS-
147 AM MDT Sat Jul 10 2021

...SIGNIFICANT WEATHER ADVISORY FOR CHEYENNE AND SOUTHERN KIT CARSON
COUNTIES IN EAST CENTRAL COLORADO...WALLACE COUNTY IN WEST CENTRAL
KANSAS...SOUTHERN THOMAS COUNTY IN NORTHWESTERN KANSAS...LOGAN COUNTY
IN WEST CENTRAL KANSAS...SOUTHWESTERN SHERIDAN...SOUTHERN SHERMAN
COUNTIES IN NORTHWESTERN KANSAS AND GOVE COUNTIES IN WEST CENTRAL
KANSAS UNTIL 230 AM MDT/330 AM CDT/...

At 147 AM MDT/247 AM CDT/, thunderstorm outflow was located along a
line extending from 7 miles north of Grainfield to 11 miles south of
Seibert. Movement was south at 20 mph.

Winds in excess of 40 mph will be possible.

Locations impacted include...
Oakley, Cheyenne Wells, Sharon Springs, Grainfield, Grinnell, Gove
and Weskan.

This includes the following highways...
 Interstate 70 in Kansas between mile markers 65 and 105.
 Highway 385 between mile markers 142 and 181.

LAT...LON 3919 10302 3928 10034 3874 10017 3869 10307
TIME...MOT...LOC 0747Z 351DEG 19KT 3922 10043 3913 10292

JN
Local storm report, Jul 10, 2:49 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
149 AM MDT SAT JUL 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0141 AM     TSTM WND DMG     NORTON                  39.84N 99.89W
07/10/2021                   NORTON             KS   TRAINED SPOTTER

            SONIC RESTAURANT DISPLAY SIGN BLOWN OUT AND
            LAYING ON HWY 36 ACROSS ALL LANES. SIGN
            WIDTH IN ROAD IS APPROXIMATELY 15 FT WIDE BY
            ROUGHLY 20 FT ACROSS. OTHER SMALLER PARTS
            SCATTERED ACROSS THE HWY AT LOCATION. NO
            INJURIES REPORTED AND JUST A TRAFFIC HAZARD
            AT THIS TIME.

&&

MRC
Local storm report, Jul 10, 2:55 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
155 AM MDT SAT JUL 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0149 AM     TSTM WND DMG     NORTON                  39.83N 99.89W
07/10/2021                   NORTON             KS   TRAINED SPOTTER

            SEVERAL TREE LIMBS DOWN. MAINLY 8 TO 10 FT
            IN LENGTH AND .75 TO 1.00 IN IN DIAMETER
            SNAPPED FROM TREE. MIDDLE OF WEST 100 BLOCK
            OF MAIN STREET IN NORTON. NO INJURIES AT
            THIS LOCATION.

&&

MRC
Special weather statement, Jul 10, 2:59 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Goodland KS
259 AM CDT Sat Jul 10 2021

KSZ003-004-015-016-029-100845-
Norton KS-Gove KS-Sheridan KS-Decatur KS-Graham KS-
259 AM CDT Sat Jul 10 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTON...EASTERN SHERIDAN...
SOUTHEASTERN DECATUR...NORTHEASTERN GOVE AND GRAHAM COUNTIES UNTIL
345 AM CDT...

At 259 AM CDT, thunderstorm outflow was located along a line
extending from 6 miles northwest of Webster State Park to 8 miles
north of Park. Movement was southeast at 25 mph.

Wind gusts of 50 to 55 mph will be possible.

Locations impacted include...
Norton, Hill City, Quinter, Almena, Lenora, Morland and Bogue.

This includes Interstate 70 in Kansas between mile markers 106 and
112.

LAT...LON 3913 10015 3877 10016 3969 10051 3998 9967
      3991 9963 3913 9961
TIME...MOT...LOC 0759Z 335DEG 24KT 3948 9953 3923 10031

JN

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 7:55 PM CDTSpecial Weather StatementGLDRawlins20 min
Jul 9, 9:38 PM CDTSpecial Weather StatementGLDSherman22 min
Jul 9, 10:25 PM CDTSpecial Weather StatementGLDThomas35 min
Jul 9, 10:35 PM CDTSevere Thunderstorm WarningGLDSherman, Thomas40 min
Jul 9, 10:39 PM CDTSevere Thunderstorm WarningGLDLogan, Wallace, Wichita36 min
Jul 9, 11:10 PM CDTSevere Thunderstorm WarningGLDGreeley, Wichita50 min
Jul 9, 11:23 PM CDTSpecial Weather StatementGLDGraham37 min
Jul 9, 11:25 PM CDTSpecial Weather StatementGLDSherman, Thomas35 min
Jul 9, 11:56 PM CDTSpecial Weather StatementGLDWichita34 min
Jul 10, 12:10 AM CDTSpecial Weather StatementGLDGove, Logan35 min
Jul 10, 12:33 AM CDTSpecial Weather StatementGLDGove, Greeley, Logan, Wallace, Wichita42 min
Jul 10, 1:23 AM CDTSpecial Weather StatementGLDCheyenne37 min
Jul 10, 1:43 AM CDTSpecial Weather StatementGLDDecatur47 min
Jul 10, 2:02 AM CDTSpecial Weather StatementGLDGreeley, Wichita28 min
Jul 10, 2:15 AM CDTSpecial Weather StatementGLDSheridan, Sherman, Thomas45 min
Jul 10, 2:21 AM CDTSpecial Weather StatementGLDDecatur, Norton39 min
Jul 10, 2:35 AM CDTSevere Thunderstorm WarningGLDNorton25 min
Jul 10, 2:47 AM CDTSpecial Weather StatementGLDGove, Logan, Wallace43 min
Jul 10, 3:07 AM CDTSevere Thunderstorm WarningGLDGove, Logan, Wallace, Wichita53 min
Jul 10, 3:12 AM CDTSevere Thunderstorm WarningGLDGove, Graham, Norton, Sheridan33 min
Jul 9, 8:01 PM CDTSpecial Weather StatementGLDKit Carson14 min
Jul 9, 8:17 PM CDTSpecial Weather StatementGLDKit Carson28 min
Jul 9, 8:46 PM CDTSpecial Weather StatementGLDKit Carson14 min
Jul 9, 8:50 PM CDTSpecial Weather StatementGLDCheyenne25 min
Jul 9, 8:56 PM CDTSpecial Weather StatementGLDKit Carson19 min
Jul 9, 9:03 PM CDTSpecial Weather StatementGLDKit Carson27 min
Jul 9, 9:23 PM CDTSpecial Weather StatementGLDKit Carson37 min
Jul 9, 9:51 PM CDTSpecial Weather StatementGLDCheyenne24 min
Jul 9, 9:56 PM CDTTornado WarningGLDKit Carson21 min
Jul 9, 10:01 PM CDTSevere Thunderstorm WarningGLDCheyenne44 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.